Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 18, 2017, 2:36 PM EDT for Wyoming County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 2:36 PM EDT (18:36 UTC)
- Expired
- May 18, 2017, 3:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Buffalo, NY
County Wyoming County, NY
The radar
The Buffalo radar (KBUF), 52 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WWUS81 KBUF 181836 SPSBUF Special Weather Statement National Weather Service Buffalo NY 236 PM EDT THU MAY 18 2017 NYZ012-013-181900- Livingston-Wyoming- 236 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT WYOMING AND WEST CENTRAL LIVINGSTON COUNTIES... At 235 PM EDT, a strong thunderstorm was located 7 miles northeast of Chaffee, or 14 miles southeast of East Aurora, moving east at 45 mph. Half inch hail is possible with this storm. Locations impacted include... Letchworth State Park, Perry, Warsaw, Mount Morris, Varysburg, Sheldon, Castile, Silver Springs, Wyoming and Gainesville. LAT...LON 4255 7844 4273 7845 4286 7802 4265 7779 TIME...MOT...LOC 1835Z 249DEG 40KT 4264 7838 $$ Welch
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 18, 2:25 PM EDT, 11 minutes earlier.
Area forecast discussion, May 18, 2:25 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
225 PM EDT Thu May 18 2017
.SYNOPSIS...
Ahead of a cold front scattered showers and thunderstorms will
develop this afternoon and remain across the region through the
evening hours. This cold front will drop southward through the
Eastern Great Lakes region after midnight, pushing much of the
showers southward, while also suppling the region with cooler air. A
cool northerly flow tomorrow will linger clouds through much of the
day, with temperatures well below normal.
&&
.NEAR TERM /THROUGH FRIDAY/...
This afternoon regional radars are displaying isolated
convection, forming across the western Southern Tier. Northeast of
the lakes, a strong southwesterly flow continues to bring wind gusts
around 45 to 50 mph...with the gusts blowing across the lake plain,
and then through the Saint Lawrence Valley east of Lake Ontario.
SPC Mesoscale analysis displays the greatest instability inland
towards the Genesee Valley and Finger Lakes region where dewpoints
in the lower 60s, and air temperatures in the mid 80s are producing
SBCAPE values towards 2000 J/KG. Southerly moisture transport will
maintain PWATS around an inch and a half and within the peak
afternoon heating the isolated thunderstorms across the Western
Southern Tier should expand northeastward towards the Finger Lakes
region. Lake breeze boundary will serve a boundary for storms
through the afternoon. The core of the LLJ will remain across Lake
Erie and towards Lake Ontario this afternoon, not coinciding with
the stronger inland instability. Will continue to mention the
possibility for strong winds and hail this afternoon, though with
the upper level trough axis still well to the west confidence for
any widespread convection remains low.
This activity will drift northeastward with the mean synoptic flow,
and another round of showers and thunderstorms will form this
evening as a cold front drops towards the region. A cold front,
currently across the central Great Lakes, will drop to just north of
the lakes this evening. With moisture remaining ahead of the front
and the sparse nature of afternoon storms, there should remain
plenty of instability to support thunderstorms, strong to severe
into the evening hours. The later in the night frontal passage and
upper level trough axis remaining just to the west is not conducive
to a widespread formation of storms. As the lake breeze boundary
weakens this evening, and the cold front and its associated lift
pushes southward will continue with chance PoPs for showers and
thunderstorms.
Warm evening temperatures with a touch of humidity will continue
surface based CAPE values of 1000 to 1500 J/KG through the evening.
A passing core of a 45 to 50 knot LLJ will maintain strong to
potentially severe storms. With WBZ ranging from 9 to 11k feet will
maintain the mention of small hail in the forecast, while a
unidirectional wind profile will support any cluster of
thunderstorms could bring damaging wind gusts.
The cold front will cross the region between midnight and 8am, well
after the greater instability, and this front will likely yield just
a few trailing showers, mainly from the Genesee Valley eastward late
tonight and into early Friday morning.
Friday will be starkly different than today as a cool northerly flow
will pass across the region. With lingering moisture in the lower
levels a few showers will remain possible from roughly the Genesee
Valley eastward, with perhaps a sprinkle farther southward towards
the Niagara Frontier. The northerly flow will maintain a deck of
stratus clouds through much of the day before high pressure brings a
drier airmass, eroding the clouds from north to south through the
afternoon hours.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Diurnal cloud cover should diminish Friday night, giving way to
fair skies that should persist at least through the first half
of the day on Saturday, as a surface ridge crosses the area
downstream of amplifying upper level ridging. After a cool start
to the day, with overnight temperatures falling into the 40s,
the combination sunshine and warm advection on Saturday should
result in warmer temperatures in the mid to upper 60s, with a
few 70s likely near the PA border.
Mid-level cloud cover will increase from the west later in the day
on Saturday, as a warm front approaches the region. The NAM and GEM
models hint at the arrival of some "ridge-riding" convection
creeping into Western NY as early as Saturday afternoon, but given
high amplitude ridging expected to be in place across the area, have
largely disregarded this for now and instead am holding off on
showers until at least late Saturday night, with increasing pops on
Sunday as a pre-frontal trough associated with a large low pressure
system centered over the western Great Lakes moves into the lower
Great Lakes.
Sunday should be the warmest day of the period, as warm air surges
northwards across the region ahead of the approaching low, with
temperatures climbing back into the mid to upper 70s. As mentioned
above, we will see a general increasing trend in pops on Sunday, as
a pre-frontal trough nears the region, though some models hold off
on bringing the trough and associated precipitation through Western
NY until Sunday night/Monday morning. The timing of this trough will
likely affect the chance for thunderstorms, though given favorable
dynamics, even if trough passage occurs later Sunday night, we may
still see a few rumbles of thunder. With mild air still in place
ahead of an approaching cold front, lows are only expected to run in
the mid 50s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Depending on the speed with which the aforementioned cold front
crosses the region, we may see showers linger into the morning hours
on Monday across portions of Western NY, and well into the afternoon
across the eastern half of the forecast area, though it is still
possible that the front will clear the area faster than that, as
suggested by the ECMWF, leading to a dry start to the work week.
Either way we should see dry conditions Monday night into Tuesday,
as an upper low slides by well to our north, while a flattened ridge
passes across our area. Showers chances ramp back up by Tuesday
night/Wednesday however, as an upper level trough digging across
the Great Lakes, forcing large scale ascent across the region. With
a longwave trough becoming re-established across eastern North
America during this period, temperatures should run near to slightly
below average, with highs in the 60s, and lows in the upper 40s to
lower 50s.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
For the 18Z TAFS VFR flight conditions were found, with a gusty wind
across the TAF region. Expect these strong southwest winds to
continue to around sunset, at which time falling mixing layer
heights will decouple from the LLJ, as well as weakening lake breeze
circulations.
Showers and thunderstorms will develop today, first along lake
breeze boundaries, including near the KJHW terminal, and later ahead
of a cold front. Activity will be scattered and for now will only
include a VCTS in the TAFS.
The cold front will drop southward across the TAF region between 04Z
and 12Z and push much of the shower activity southward. Moisture
will linger, and with a northerly flow tomorrow a deck of MVFR
stratus will form in the late overnight hours and will likely linger
through the remainder of the TAF period.
Outlook...
Friday afternoon...improving to VFR.
Friday night and Saturday...VFR.
Saturday night...Mainly VFR. A chance of showers and thunderstorms.
Sunday through early Monday morning...VFR/MVFR. Showers and
thunderstorms likely.
Later Monday and Tuesday...Mainly VFR.
&&
.MARINE...
A stiff southwest wind over the cooler and stable lakes will
produce the strongest winds inland across the Niagara River, and
then through the Saint Lawrence Valley. Will continue with small
craft advisories here through the evening.
A cold front will drop across the lakes tonight with a northerly
flow following. Winds may briefly approach small craft conditions
towards dawn on the southern shore of Lake Ontario, but the brief
nature to the stronger winds and waves remaining under three feet
will not bring enough confidence for a SCA. High pressure will then
approach the lakes Friday and Saturday bringing a period of non-SCA
conditions.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 11 PM EDT this evening for NYZ001>003-007-
010-011.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 8 PM EDT this evening for
SLZ022-024.
&&
SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...THOMAS
MARINE...THOMASHazardous weather outlook, May 18, 5:32 AM EDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 532 AM EDT Thu May 18 2017 NYZ004>006-008-012>014-019>021-085-190945- Wayne-Northern Cayuga-Oswego-Lewis-Wyoming-Livingston-Ontario- Chautauqua-Cattaraugus-Allegany-Southern Erie- 532 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop this afternoon on the lake-breeze and this evening ahead of an approaching cold front. Some of these thunderstorms will have the potential to become severe, with the main threat being damaging winds. Large hail may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-007-010-011-190945- Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee- 532 AM EDT Thu May 18 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Scattered showers and thunderstorms are expected to develop this evening, ahead of an approaching cold front. Some of these thunderstorms will have the potential to become severe, with the main threat being damaging winds. Large hail may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 532 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected to develop this afternoon and evening. There is a slight risk that some of these storms may become severe. Strong winds and large hail will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf WOOD
In the hours before
Special weather statement, May 18, 1:35 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
135 PM EDT THU MAY 18 2017
NYZ019-020-181800-
Chautauqua-Cattaraugus-
135 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CATTARAUGUS AND
NORTHEASTERN CHAUTAUQUA COUNTIES...
At 134 PM EDT, a strong thunderstorm was located near Lake Erie State
Park, or 8 miles southwest of Fredonia, moving northeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dunkirk, Fredonia, Silver Creek, Lake Erie State Park, SUNY Fredonia,
Portland, Sheridan, Dayton, Brocton and Arkwright.
This includes Interstate 90 between exits 59 and 58.
LAT...LON 4259 7914 4257 7914 4257 7911 4240 7890
4230 7946 4237 7953
TIME...MOT...LOC 1734Z 236DEG 41KT 4235 7946
ApffelSpecial weather statement, May 18, 2:36 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 236 PM EDT THU MAY 18 2017 NYZ012-013-181900- Livingston-Wyoming- 236 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT WYOMING AND WEST CENTRAL LIVINGSTON COUNTIES... At 235 PM EDT, a strong thunderstorm was located 7 miles northeast of Chaffee, or 14 miles southeast of East Aurora, moving east at 45 mph. Half inch hail is possible with this storm. Locations impacted include... Letchworth State Park, Perry, Warsaw, Mount Morris, Varysburg, Sheldon, Castile, Silver Springs, Wyoming and Gainesville. LAT...LON 4255 7844 4273 7845 4286 7802 4265 7779 TIME...MOT...LOC 1835Z 249DEG 40KT 4264 7838 Welch
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:35 PM EDT | Special Weather Statement | BUF | Chautauqua | 25 min |
| May 18, 1:38 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 52 min |
| May 18, 2:41 PM EDT | Special Weather Statement | BUF | Ontario | 34 min |
| May 18, 3:13 PM EDT | Special Weather Statement | BUF | Wyoming | 32 min |
| May 18, 3:17 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie, Wyoming | 43 min |
| May 18, 3:22 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wayne | 38 min |
| May 18, 3:51 PM EDT | Special Weather Statement | BUF | Livingston, Ontario | 24 min |
| May 18, 3:57 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario, Wyoming | 48 min |
| May 18, 4:05 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 40 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 51 min |
| May 18, 5:25 PM EDT | Special Weather Statement | BUF | Cayuga | 35 min |
| May 18, 5:28 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 47 min |
| May 18, 5:41 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 64 min |
| May 18, 5:51 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 39 min |
| May 18, 6:17 PM EDT | Special Weather Statement | BUF | Allegany | 28 min |
| May 18, 6:17 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 28 min |
| May 18, 6:45 PM EDT | Special Weather Statement | BUF | Lewis | 45 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.